Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 77, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 31, 2002, 5:35 PM EDT for Luce County, Michigan. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2002, 5:35 PM EDT (21:35 UTC)
- Expired
- Jul 31, 2002, 6:45 PM EDT
- In force
- 70 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Luce County, MI
The radar
The Marquette radar (KMQT), 157 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 4:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 9.6 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -393 J/kg
- Mixed-layer LCL
- 1620 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
669 WUUS53 KMQT 312135 SVRMQT MIC095-312245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 534 PM EDT WED JUL 31 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LUCE COUNTY IN EASTERN UPPER MICHIGAN * UNTIL 645 PM EDT * AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST OF SHINGLETON TO 7 MILES EAST OF MANISTIQUE. THE LINE WAS MOVING EAST AT 50 MILES AN HOUR. * SEVERE THUNDERSTORMS WILL BE NEAR... HELMER AT 555 PM EDT MCMILLAN AT 600 PM EDT PINE STUMP JUNCTION...DOLLARVILLE AT 605 PM EDT NEWBERRY AT 610 PM EDT SOO JUNCTION AT 620 PM EDT THIS IS AN EXTREMELY DANGEROUS SITUATION. WIND GUSTS BETWEEN 70 AND 90 MPH ARE LIKELY...WHICH CAN CAUSE SIGNIFICANT STRUCTURAL DAMAGE ALONG WITH DOWNED TREES AND POWER LINES. REMAIN INDOORS AND MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR UNTIL THESE STORMS HAVE PASSED. LIGHTNING AND FALLING TREES CAN KILL. CAMPING VEHICLES AND TENTS ARE NOT SAFE DURING THUNDERSTORMS. MOVE TO A PRE-DESIGNATED SHELTER IF AVAILABLE. IF NO STRONG SHELTER IS AVAILABLE...SEEK SHELTER IN A DEPRESSION OR RAVINE...BUT AVOID STREAM BEDS AND DRY WASHES. ASSUME THE LIGHTNING POSITION BY MINIMIZING YOUR HEIGHT AND CONTACT WITH THE GROUND. CROUCH LOW AND WRAP YOUR ARMS AROUND YOUR LEGS. NNNN MRD/JV WWW.CRH.NOAA.GOV/MQT/
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 5:14 PM EDT, 21 minutes earlier.
Area forecast discussion, Jul 31, 5:14 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
514 PM EDT WED JUL 31 2002
WV LOOP/RUC ANALYSIS SHOWS ZONAL FLOW OVER NRN CONUS WITH SHRTWV
MOVG RAPIDLY THRU CNTRL UPR MI ATTM. AHD OF THIS SHRTWV...A BOW ECHO
TAKING SHAPE FM MQT-IMT IN AREA OF STG FAIRLY UNIDIRECTIONAL SPEED
SHEAR OF 45-50 KT AT MID-LVLS PER MQT 88D AND HIGH SBCAPES OF
1500-2400 J/KG. WITH FRZG LVLS AND WET BULB ZEROS RISING THRU
EVNG...HAIL MAY BE LESS OF THREAT THAN DAMAGING WINDS. SPC ISSUED SVR
TSTM WATCH IN PAST HR FOR MQT-MNM COUNTIES EWD UNTIL 9 PM EDT...HAVE
HIGHLIGHTED WATCH IN ZFP.
TONIGHT INTO THURSDAY...AS THIS INITIAL SHRTWV PASSES EAST THIS EVNG...WL
SEE A BREAK FROM TSRA AND RAIN LATER THIS EVNG INTO ERY
OVRNGT...WITH SOME PARTIAL CLRG. LOOK FOR STORMS AND CLDS TO
REDEVELOP LATER TONIGHT AS STG SHRTWV DIGGING THRU NRN PLAINS PUSHES
SFC CDFNT TOWARD UPR MI. MSTR AND INSTABILITY BLDS AGAIN ALG CDFNT
WITH KIS INCREASING TO AROUND 40C...SIS LWRG TO -4C AND SBCAPES
RISING TO 1000-1600 J/KG. WITH 35-40 KT 850 MB JET NOSING INTO AREA
AHD OF CDFNT AND MID LVL SHEAR AGAIN INCREASING TO 45-50 KT EXPECT
COULD BE RISK OF SVR STORMS LATE TONIGHT INTO THU AHD OF CDFNT. WITH
0-3 KM HELICITY VALUES INCREASING TO OVER 200 M2/S2 ALSO COULDNT
RULE OUT THREAT OF SOME SUPERCELLS FORMING...SO DAMAGING WINDS AND
HAIL WILL BE BOTH BE THREATS.
THU NIGHT INTO SAT...GOOD DRYING TAKING PLACE BEHIND CDFNT WITH
COOLER CONDS AS 850 MB THERMAL TROF OF 7-10C MOVES OVR AREA ON FRI.
850 MB TEMPS WARM A BIT TO 10-12C ON SAT. GENLY WENT WITH HIGHS OF
70 NORTH TO 75 SOUTH ON FRIDAY...THEN 70 TO 75 NORTH AND 75 TO 80
SOUTH ON SAT. COOLEST NIGHT WL BE FRI NIGHT AND SFC RDG MOVES OVRHD
AND WNDS DIE OUT. COULD RADIATE SOMEWHAT THRU FCST 50F DWPNTS FOR
INTERIOR LOW-LYING AREAS.
.EXTENDED...LEFT IN CHC OF TSRA IN AFT AS 12Z AVN AGREES WITH 00Z
MRF AND UKMET WITH BRINGING IN SHRTWV RIPPLE THRU UPR RDG. MODELS
BLD RDG HGTS BACK STG FOR EARLY TO MID NEXT WEEK. HINT OF WK SHRTWV
MOVG THRU RDG ON TUE AND ASSOC WMFNL PASSAGE WL INCLUDE CHC OF TSRA
THIS DAY. OTHERWISE...MON AND WED SHOULD BE DRY AND WARM UNDER
INFLUENCE OF BLDG UPR HIGH PRESSURE.
.MQT...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT FOR
MIZ005>007-012-014.
VOSSIn the hours before
Local storm report, Jul 31, 2:03 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
203 PM EDT WED JUL 31 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 AM IRON MOUNTAIN MI .75 INCH HAIL
07/31/02 DICKINSON
0940 AM COVINGTON MI 1.00 INCH HAIL
07/31/02 BARAGA
1013 AM REPUBLIC MI .75 INCH HAIL
07/31/02 MARQUETTE
CVKINGLocal storm report, Jul 31, 3:44 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
344 PM EDT WED JUL 31 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1201 AM GARDEN MI 1.75 INCH HAIL
07/31/02 DELTA
CVKINGSpecial weather statement, Jul 31, 4:08 PM EDT, 1 hour 27 minutes before
MIZ001>007-009>014-010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 408 PM EDT THU JUL 31 2002 ...SEVERE THUNDERSTORM WATCH 558 IN EFFECT UNTIL 9 PM EDT OR 8 PM CDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR MARQUETTE...MENOMINEE...ALGER...DELTA...SCHOOLCRAFT AND LUCE COUNTIES. THE WATCH AREA INCLUDES THE CITIES OF MARQUETTE... MENOMINEE...MUNISING...ESCANABA...MANISTIQUE AND NEWBERRY. AT 4 PM EDT...A LINE OF THUNDERSTORMS WAS DEVELOPING FROM GWINN TO IRON MOUNTAIN. THESE STORMS WERE MOVING TO THE EAST AT 30 KNOTS. SEVERE WIND GUSTS OF 70 MPH ARE THE MAIN THREAT FROM THESE STORMS...BUT HAIL UP TO 2 INCHES IN DIAMETER IS ALSO POSSIBLE. DANGEROUS LIGHTNING AND HEAVY RAIN CAN ALSO BE EXPECTED. WHEN SEVERE THUNDERSTORMS APPROACH...MOVE TO THE LOWEST LEVEL OF A STURDY STRUCTURE. STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER WARNINGS...STATEMENTS...AND INFORMATION. AJ/ED F
Special weather statement, Jul 31, 4:19 PM EDT, 1 hour 16 minutes before
MIZ001>007-009>014-010100- SPECIAL WEATHER STATEMENT...CORRECTED WIND SPEED UNITS NATIONAL WEATHER SERVICE MARQUETTE MI 419 PM EDT THU JUL 31 2002 ...SEVERE THUNDERSTORM WATCH 558 IN EFFECT UNTIL 9 PM EDT OR 8 PM CDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR MARQUETTE...MENOMINEE...ALGER...DELTA...SCHOOLCRAFT AND LUCE COUNTIES. THE WATCH AREA INCLUDES THE CITIES OF MARQUETTE... MENOMINEE...MUNISING...ESCANABA...MANISTIQUE AND NEWBERRY. AT 4 PM EDT...A LINE OF THUNDERSTORMS WAS DEVELOPING FROM GWINN TO IRON MOUNTAIN. THESE STORMS WERE MOVING TO THE EAST AT 30 MPH. SEVERE WIND GUSTS OF 70 MPH ARE THE MAIN THREAT FROM THESE STORMS...BUT HAIL UP TO 2 INCHES IN DIAMETER IS ALSO POSSIBLE. DANGEROUS LIGHTNING AND HEAVY RAIN CAN ALSO BE EXPECTED. WHEN SEVERE THUNDERSTORMS APPROACH...MOVE TO THE LOWEST LEVEL OF A STURDY STRUCTURE. STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER WARNINGS...STATEMENTS...AND INFORMATION. AJ/ED F
Local storm report, Jul 31, 5:35 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
535 PM EDT WED JUL 31 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM GLADSTONE MI WIND DAMAGE
07/31/02 DELTA 3-4 INCH DIAMETER TREES
DOWN ACROSS RIVER ROAD
0410 PM IRON MOUNTAIN MI WIND DAMAGE
07/31/02 DICKINSON NUMEROUS TREES AND POWER
LINES DOWN ACROSS IRON
MOUNTAIN AREA
0425 PM LA BRANCHE MI WIND DAMAGE
07/31/02 MENOMINEE TREE DOWN ACROSS ROAD
0420 PM ARNOLD MI WIND DAMAGE
07/31/02 MARQUETTE 1-2 INCH DIAMETER BRANCHES
DOWN
0415 PM 2 SE FOSTER CITY MI WIND DAMAGE
07/31/02 DICKINSON TREES DOWN ALONG WITH
BRANCHES
0515 PM 2 SW FISH LAKE MI 60 MPH TSTM WIND GUST
07/31/02 ALGER ESTIMATED BY SPOTTER
CVKINGThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 10:14 PM EDT | Special Marine Warning | MQT | 91 min | |
| Jul 30, 10:38 PM EDT | Severe Thunderstorm Warning | MQT | Iron | 52 min |
| Jul 30, 10:52 PM EDT | Severe Thunderstorm Warning | MQT | Delta | 68 min |
| Jul 30, 11:41 PM EDT | Special Marine Warning | MQT | 94 min | |
| Jul 30, 11:41 PM EDT | Special Marine Warning | MQT | 94 min | |
| Jul 30, 11:41 PM EDT | Special Marine Warning | MQT | 94 min | |
| Jul 31, 12:00 AM EDT | Severe Thunderstorm Warning | MQT | Delta, Schoolcraft | 45 min |
| Jul 31, 8:15 AM EDT | Severe Thunderstorm Warning | MQT | Gogebic, Ontonagon | 60 min |
| Jul 31, 9:28 AM EDT | Severe Thunderstorm Warning | MQT | Dickinson, Iron | 62 min |
| Jul 31, 9:30 AM EDT | Severe Thunderstorm Warning | MQT | Baraga, Houghton | 60 min |
| Jul 31, 9:52 AM EDT | Severe Thunderstorm Warning | MQT | Menominee | 53 min |
| Jul 31, 10:18 AM EDT | Special Marine Warning | MQT | 87 min | |
| Jul 31, 10:26 AM EDT | Severe Thunderstorm Warning | MQT | Ontonagon | 64 min |
| Jul 31, 10:30 AM EDT | Severe Thunderstorm Warning | MQT | Delta | 60 min |
| Jul 31, 10:31 AM EDT | Special Marine Warning | MQT | 104 min | |
| Jul 31, 10:31 AM EDT | Special Marine Warning | MQT | 104 min | |
| Jul 31, 10:31 AM EDT | Special Marine Warning | MQT | 104 min | |
| Jul 31, 11:30 AM EDT | Special Marine Warning | MQT | 2 hr | |
| Jul 31, 11:30 AM EDT | Special Marine Warning | MQT | 2 hr | |
| Jul 31, 11:48 AM EDT | Severe Thunderstorm Warning | MQT | Gogebic | 27 min |
| Jul 31, 3:41 PM EDT | Severe Thunderstorm Warning | MQT | Marquette | 64 min |
| Jul 31, 3:57 PM EDT | Severe Thunderstorm Warning | MQT | Dickinson | 48 min |
| Jul 31, 4:21 PM EDT | Special Marine Warning | MQT | 2 hr | |
| Jul 31, 4:21 PM EDT | Special Marine Warning | MQT | 2 hr | |
| Jul 31, 4:21 PM EDT | Special Marine Warning | MQT | 2 hr | |
| Jul 31, 4:27 PM EDT | Severe Thunderstorm Warning | MQT | Alger | 78 min |
| Jul 31, 4:32 PM EDT | Special Marine Warning | MQT | 58 min | |
| Jul 31, 4:32 PM EDT | Special Marine Warning | MQT | 58 min | |
| Jul 31, 5:01 PM EDT | Severe Thunderstorm Warning | MQT | Schoolcraft | 74 min |
| Jul 31, 5:27 PM EDT | Special Marine Warning | MQT | 63 min | |
| Jul 31, 5:27 PM EDT | Special Marine Warning | MQT | 63 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.